July 1, 2014
I started a Topamax preventative twice daily 2 months ago & now my face, lips, tongue, hands, wrists, ankles & feet are pins & needles tingling 24/7. Not to mention the roller coaster between depression & anxiety. I've had a few less ocular migraines, but I honestly don' t know if these side effects are worth it. Any suggestions of alternatives?
Nancy Harris Bonk37
July 4, 2014
Topamax works wonders for some people but it can be ineffective for others. I am sorry to hear you are experiencing some of the potential unpleasant side effects of this medication. If you are thinking about stopping this medication, please don't without your doctor's knowledge. Let me share information on stopping medication suddenly; https://migraine.com/blog/the-danger-of-abruptly-stopping-migraine-preventives/. I'm not sure if your doctor went over this, but it can take up to three months before side effects lessen and we see a reduction in our migraine frequency and severity. As frustrating as it can be if we don't give our migraine preventive medications a fair trial, we'll never know if it would have been the medication to work! Having said that, sometimes these side effects become intolerable and a change needs to be made.
As much as Topamax works for some people, it can be ineffective for others. It's important to know that we get the most benefit from Topamax when it's started at a low dose and slowly titrated up. I'm not sure what dose you started on, but typically migraine specialists recommend starting Topamax at 25 mg once a day at bedtime for a week, then 25 mg in the morning and 25 mg at bedtime for a week and so on until a therapeutic dose is reached. We have information on Topamax dosing in this link; https://migraine.com/blog/the-danger-of-abruptly-stopping-migraine-preventives/. You can also read our complete information on this medication here; https://migraine.com/migraine-treatment/topamax/.
There are many other medications one can take for migraine prevention - over 100. From dietary supplements to antiseizure medications (like Topamax) and antidepressants to beta blockers. Here is information on migraine prevention; https://migraine.com/blog/migraine-management-essential-4-preventive-treatment/.
'Ocular migraine' is more of a descriptive term, not diagnostic, this according to the International Headache Society's International Classification of Headache Disorders - III, beta or ICHD-III beta which is the gold standard used in diagnosing migraine and headache disorders. 'Ocular migraine' may actually be migraine with aura, retinal migraine or something completely different. You can read more about this here; https://migraine.com/blog/those-ocular-optical-and-ophthalmic-migraines/.
Do you by any chance know what any of your triggers are? Keeping a detailed migraine diary can go a long way in helping us identifying and manage them, therefore reducing attack frequency and severity. There are so many apps out there it is easier than ever. You can take a look at more information on keeping a migraine diary in this link;https://migraine.com/blog/keeping-migraine-diary-basics/.
Triggers can drastically vary from person to person and can occur up to 48 hours after we come into contact with a trigger. I can tell you some triggers include but are not limited to certain foods, skipping meals, dehydration, changes in the barometric pressure, fluctuating hormones, not maintaining a regular sleep schedule, light, odors and many others. You can find information on triggers here; https://migraine.com/blog/migraine-management-essential-trigger-management/.
Let me know how you are,
February 16, 2020
Has anyone experienced changes to their face with this? For example, more wrinkles and almost early aging?
I was on topamax for 3 years (over 5 years' time) at 25/mg day. I know it causes dry skin and I drank plenty of water. I had dry hands and lips at the start, but that passed. I began taking the medicine at 33 and now I'm 38. I've noticed my face is less elastic and I have many more wrinkles. I was known for my plump cheeks, and now they sag.
This could be natural aging, but it feels like I aged 9 years in 5. Also, my family has awesome skin so it's weird to me. Anyone else feel like this med "aged" them?